US warns of liver damage with heart drug

14th January 2011, Comments 0 comments

A heart drug by French pharmaceutical giant Sanofi-Aventis has been linked to liver damage in some patients, two of whom had to receive transplants, the US Food and Drug Administration said Friday.

Dronedarone, marketed as Multaq, was approved in 2009 and has been prescribed at least 492,000 times to people in the United States for treating abnormal heart rhythm.

The FDA issued its warning to the public and to health professionals, saying labels to the medication would be changed to advise of possible liver dangers.

People taking the drug should call their doctor if they experience symptoms such as itching, yellow eyes or skin, dark urine, loss of appetite, or light-colored stools, the FDA said.

Two elderly women were found to have severe liver failure four and a half and six months after they began taking the drug, the FDA said.

Both had to have their livers removed and doctors could find no other reason why they would have sustained that degree of damage, the FDA said.

The drug is already not supposed to be given to patients who have severe heart failure or have recently been hospitalized for heart failure, the FDA said.

"In a study of patients with these conditions, patients given dronedarone had a greater than two-fold increase in risk of death," the FDA said.

© 2011 AFP

0 Comments To This Article